Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

Taking medication for vitamin D deficiency and having pain in joints. Could I take mgcl2 with other medication?

Dec 2012
User rating for this question
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
Dear Dr. am XXXXXXX my brother have vit-D deficiency and was given medications (vit-d, zinc, ca), He is feeling high joint pains in knees. I found "Mg" is essential for full recovery... Can we take mgcl2 along with our medications,,
Posted Sun, 24 Nov 2013 in Bones, Muscles and Joints
Answered by Dr. Nsah Bernard 1 hour later
Brief Answer: Yes it is good supportive treatment Detailed Answer: Hello, Thanks for posting, Magnesium is more important in enhancing your brother's general state but it is not an absolute necessity in the treatment of vitamin D deficiency. Mg will help enhance your brother's system. There is no contraindication in taking magnesium together with vit d, zinc and Ca. For your brother's knee joint pains, he would require pain medicines such as analgesia or antiinflammatory drugs such as acetaminophen, tramadol etc or ibuprofen, diclofenac, aceclofenac etc to get rid of the pain. The current medications he is on, would not be able to get rid of the pain. Hope this helps and wish you the best. Feel free to write any further questions. Regards Dr. Nsah
Above answer was peer-reviewed by
Follow-up: Taking medication for vitamin D deficiency and having pain in joints. Could I take mgcl2 with other medication? 8 hours later
Dear Dr.Nsah, thanks for the reply, pain killer relieves pain, but what might be the reason behind it??? Actually he didn't hurt his knees and leg, But he is having pain in joints/legs/hands specifically in joint bones. The pain keep coming in different parts of the body. What might be the Reason for the Knee joint and leg pain?? What to do for treatment except pain killers?? In Our family, no one have rheumatic problems,, Was the vit-D deficiency causing the pain/problems, or some other complications related to rheumatoid.. But he is just 23yrs. Can it occur ?? Please suggest..
Answered by Dr. Nsah Bernard 1 hour later
Brief Answer: vitamin D deficiency results in osteomalacia Detailed Answer: Hello, Thanks for the update, It is a known fact that vitamin D deficiency in adults result in osteomalacia, which presents as a poorly mineralized skeletal matrix. Adults in these cases can experience chronic muscle/joints aches and pains. Most at times, vitamin d deficiency is often associated to calcium deficiency which can result to bone demineralization hence pain due to poor joints formation. This condition is often caused by one or more factors such as inadequate exposure to sunlight, vitamin D malabsorption problems, medications such as dilantin, phenobarbital, rifampin can induce hepatic/liver p450 enzymes to accelerate the catabolism/metabolic destruction of vitamin D. I hardly doubt if it is rheumatoid arthritis but they are other forms of arthritis that exist such a septic arthritis (which occurs in any age) but as I earlier mentioned vitamin D and calcium deficiency can both separately or uniquely lead to muscle and joints pain. So I would not jump straight into concluding what is the cause of the pain without running tests. Based on the fact that the joints pain is generalized, it will likely be related to the vitamin D deficiency. The main treatment of vitamin D deficiency is vitamin D supplement with combination calcium and zinc supplementation (these given in higher doses). So the vitamin D has to be corrected first then a repeat test to determine if the levels are within normal ranges need to be done. i.e testing 25(OH)D level in blood. If the 25(OH)D concentration remains persistently low despite several attempts at correction with oral vitamine D, a trial UVB light therapy (i.e by tanning lamps) may be considered to improve vitamin D status. Sun exposure should be considered between the hours of 10 am to 3 pm. Proper dietary supplementation should also be considered. This should be done simultaneously by trying to correct calcium deficiency too (meaning a test to rule out calcium deficiency must be considered). If this is managed correctly, your brother's pain may subside in due time (if vitamin d is indeed the culprit). Your brother will have to deal with pain killers for sometime while the calcium is being corrected. Meanwhile I will recommend tests such as ASLO, Rheumatoid factor, uric acid levels, fasting blood sugar, serum calcium levels, ESR, CRP, Knee joints x-rays and others his doctor may deem necessary. Hope this helps further and feel free to write more follow-up queries. Dr. Nsah
Above answer was peer-reviewed by
Follow-up: Taking medication for vitamin D deficiency and having pain in joints. Could I take mgcl2 with other medication? 2 days later
Thanks for the mail Dr.Nsah, It was very Useful, I want add up the test Results for your opinion, Uric acid: 5.3mg/dl --Normal Rheumatid factor : <10IU- Normal Antistreptolysin O (ASO)--400IU/ml--positive TSH-3.08mIU/ml--Nomal Vit D 25 OH Total--17.18 ng/ml--Deficient ESR: 25 mm/hr--Don't know the reason for high value? Complete blood Picture: Haemoglobin:17.3 g/dl--High Hematocrait: 50.2%--High RBC: 5.08 million/mm3 WBC:11.5 thousand/mm3 --High Nuetrophils: 60% Lymphocytes: 26% Monocytes: 10% Eosinophils: 04% Basophils:0% Platelet count: 253 thousand/mm3 Pheripheral smear: WBC's shows mild "Leucocytosis" My queries are Reason for ASO positive? How it causes Joint/knee pain? Reason for More ESR? Reason for More Hemoglobin and WBC count? Is there any pathological significance?? Was there any medication or precaution or check up needed to ascertain any specific conditions..?? I have other question as well, He is gritting his teeth hard while sleeping..No indepth sleep? Does any relation between any of the above things?? Please suggest us, How to proceed, Thanks in advance,, XXXXXXX
Answered by Dr. Nsah Bernard 13 hours later
Brief Answer: See interpretation below Detailed Answer: Hello XXXXXXX Thanks for the update, Sorry for the slightly late reply and I am happy that you appreciated my earlier reply. About your questions. ASO or antistreptolysin O (ASO) titer is a blood test to measure antibodies against streptolysin O, a substance produced by group A Streptococcus bacteria. With the results being positive with high titres of 400 UI/ml, this simply means that your brother is exposed to this bacteria and it is the most likely caused for his joint diseases i.e causing mostly arthritis and muscle pains. So your brother must be suffering from infectious arthritis. He would require antibiotics of the penicillin group in order to get rid of this infection. In my clinic, I usually prescribe benzathin penicillin 2.4 million UI intramuscular injection ones every week for 4-6 weeks with additional steroidal antiinflammatory such as prednisolone. Actually a condition such as vitamin D deficiency can often expose patients to infections and so this maybe your brother's case. ESR (erythrocyte sedimentation rate and elevated WBC (white blood cells with predominant neutrophilia) are simply related to the infection and signify that there is an inflammatory process going on. Infection can lead to teeth grinding and dreams/nightmares. His RBC is normal but his hemoglobin on the other hand is slightly high and hematocrit is high which both hardly signify any serious condition but if the values were a little higher, it may signify polycythemia which is a bone marrow diseases were excess RBC are produced. A repeat testing of these in a couple of weeks is recommended as values may keep increase or may normalize. If they keep increasing, then there is the likelihood of a bone marrow diseases which might need treatment. So your brother is suffering from: - Vitamin D deficiency and probably calcium deficiency - Multiple infectious osteoarthritis Both conditions require treatment which will be: - Vitamin D and calcium supplementation - Analgesic pain killers and/or antiinflammatory (steroidal recommended) - Antibiotics such as Benzathin penicillin recommended. - Subsequently physical therapy - Follow-up visits - Proper diet plan- no restricted diets actually but healthy recommended. Hope this helps and wish you the best with your brother. Dr. Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Sports Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor